Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 36, NWS Phoenix, AZ

July 24, 2005Imperial County, California

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 24, 2005, 4:33 PM PDT for Imperial County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2005, 4:33 PM PDT (23:33 UTC)
Expired
Jul 24, 2005, 5:34 PM PDT
In force
61 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:55 PM PDT, 38 minutes earlier.

Area forecast discussion, Jul 24, 3:55 PM PDT, 38 minutes before
AZZ020>028-CAZ030>033-250600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST SUN JUL 24 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
VERY MOIST TROPICAL AIR WILL REMAIN OVER THE AREA FOR SCATTERED
SHOWERS AND THUNDERSTORMS...WITH HEAVY RAIN AT TIMES THROUGH THIS
EVENING. HIGH PRESSURE ALOFT OFF THE CALIFORNIA COAST WILL MOVE
SLOWLY EAST...REACHING THE 4 CORNERS BY THURSDAY. SOME RELATIVELY
DRIER AIR WILL BRING A DECREASE TO THE SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST CALIFORNIA BY MID WEEK...AND BRING SOME WARMING TO
THE ENTIRE AREA...BUT THERE WILL STILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA THROUGH THIS WEEK.

&&

.DISCUSSION...
A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE ENTIRE AREA  UNTIL
12 MIDNIGHT TONIGHT. THE MAIN AREA OF SHOWERS AND THUNDERSTORMS WITH
SOME HEAVY RAIN HAS BEEN IN SOUTHEAST CALIFORNIA. HOWEVER...STORMS
TO THE SOUTHEAST AND EAST OF OUR AREA WERE DEVELOPING TOWARD
SOUTH-CENTRAL ARIZONA THIS AFTERNOON. THUS...WITH A VERY MOIST AND
UNSTABLE AIRMASS WILL CONTINUE THE FLASH FLOOD WATCH FOR THE ENTIRE
AREA UNTIL 12 MIDNIGHT TONIGHT. STRONG GUSTY DAMAGING WINDS ARE ALSO
POSSIBLE.

HIGH PRESSURE ALOFT HAS BEEN TO OUR EAST AND TO OUR WEST OFF THE
CALIFORNIA COAST. THE HIGH PRESSURE SYSTEM OFF THE CALIFORNIA COAST
WILL MOVE SLOWLY EAST...REACHING THE 4 CORNERS BY THURSDAY. AS THIS
HAPPENS...SOME RELATIVELY DRIER AIR WILL BRING A DECREASE TO THE
SHOWERS AND THUNDERSTORMS OVER SOUTHEAST CALIFORNIA BY MID WEEK...
AND BRING SOME WARMING TO THE ENTIRE AREA...BUT THERE WILL STILL BE
A CHANCE OF SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL ARIZONA
THROUGH THIS WEEK.

ONCE THE HIGH PRESSURE SYSTEM REACHES THE 4 CORNERS...MOISTURE FROM
THE SOUTHEAST MAY SPREAD WEST TO SOUTHEAST CALIFORNIA AGAIN LATE THIS
WEEK. HAVE NOT ADDED ANY SHOWERS AND THUNDERSTORMS BACK WEST TO
SOUTHEAST CALIFORNIA YET FOR LATE THIS WEEK...BUT THIS MAY
EVENTUALLY HAVE TO BE DONE.

&&

.AVIATION...
DISCUSSION FOR THE 00Z TAFS. TAFS AND TWEBS ADEQUATELY COVER
SIGNIFICANT WEATHER FOR KPHX...KIWA...KYUM...KBLH AND KIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...FLASH FLOOD WATCH IN EFFECT FOR THE ENTIRE AREA THROUGH THIS
     EVENING UNTIL 12 MIDNIGHT TONIGHT.

CA...FLASH FLOOD WATCH IN EFFECT FOR JOSHUA TREE NATIONAL PARK...
     EASTERN RIVERSIDE COUNTY AND ALL OF IMPERIAL COUNTY THROUGH
     THIS EVENING UNTIL 12 MIDNIGHT TONIGHT.

ELLIS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 24, 6:20 AM PDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
620 AM MST SUN JUL 24 2005

AZZ021>023-026>028-250205-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-WEST CENTRAL DESERTS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AND NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS...BLOWING DUST...AND LOCALLY HEAVY RAINFALL POSSIBLE
WITH SOME THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WITH GUSTY WINDS...AND BLOWING DUST.

AZZ020-025-CAZ031>033-250205-
IMPERIAL COUNTY-LOWER COLORADO RIVER VALLEY AZ-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-
620 AM MST (620 AM PDT) SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO
RIVER VALLEY INCLUDING YUMA AND MARTINEZ LAKE AREA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS...BLOWING
DUST AND SAND...AND LOCALLY HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY. NO HAZARDOUS WEATHER
EXPECTED TUESDAY THROUGH SATURDAY.

CAZ030-250205-
JOSHUA TREE NATIONAL PARK/JTNP/-
620 AM PDT SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL
PARK.

.DAY ONE...TODAY

THERE IS A CHANCE OF THUNDERSTORMS WITH GUSTY WINDS AND LOCALLY
HEAVY RAINS TODAY AND TONIGHT.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WITH GUSTY WINDS MONDAY THROUGH WEDNESDAY. NO
HAZARDOUS WEATHER EXPECTED THURSDAY THROUGH SATURDAY.

AZZ024-250205-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
620 AM MST SUN JUL 24 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE IS AN INCREASING CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT.
GUSTY WINDS AND LOCALLY HEAVY RAINFALL POSSIBLE WITH SOME
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WITH GUSTY WINDS MONDAY THROUGH SATURDAY.

DKS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 5:38 PM PDTSevere Thunderstorm WarningPSRMaricopa, Pinal67 min
Jul 23, 5:45 PM PDTFlash Flood WarningPSRMaricopa, Pinal60 min
Jul 23, 6:00 PM PDTSevere Thunderstorm WarningPSRMaricopa60 min
Jul 23, 6:53 PM PDTSevere Thunderstorm WarningPSRMaricopa67 min
Jul 23, 6:59 PM PDTFlash Flood WarningPSRGila61 min
Jul 23, 7:40 PM PDTFlash Flood WarningPSRGila, Maricopa, Pinal50 min
Jul 23, 7:57 PM PDTSevere Thunderstorm WarningPSRMaricopa63 min
Jul 24, 2:06 PM PDTSevere Thunderstorm WarningPSRLa Paz43 min
Jul 24, 11:43 AM PDTFlash Flood WarningPSRRiverside, San Bernardino62 min
Jul 24, 1:45 PM PDTFlash Flood WarningPSRRiverside, San Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.